Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2012, 4:00 PM MST for La Paz County, Arizona. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2012, 4:00 PM MST (23:00 UTC)
- Expired
- Aug 29, 2012, 4:55 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 177 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:30 PM MST | TSTM WND DMG | 13 Ese Poston, AZ | POWER POLLS DOWN BETWEEN MIKE POSTS 127 AND 129 ON U.S. HIGHWAY 95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS55 KPSR 292300 SVRPSR AZC012-300000- /O.NEW.KPSR.SV.W.0042.120829T2300Z-120830T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 400 PM MST WED AUG 29 2012 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF PARKER... * UNTIL 500 PM MST * AT 353 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF PARKER...AND MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL ALSO AFFECT PORTIONS OF HIGHWAY 95 AND HIGHWAY 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING. MOTORISTS ARE ADVISED TO AVOID HIGHWAY 95 NORTH OF QUARTZSITE AND HIGHWAY 72 NORTHWEST OF BOUSE DUE TO VERY STRONG WINDS AND PONDING OF WATER ON THE ROADWAY. && LAT...LON 3410 11437 3423 11412 3393 11405 3385 11423 TIME...MOT...LOC 2256Z 155DEG 9KT 3397 11420 $$ AJ
2 follow-up statements
909 WWUS55 KPSR 292327 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 427 PM MST WED AUG 29 2012 AZC012-300000- /O.CON.KPSR.SV.W.0042.000000T0000Z-120830T0000Z/ LA PAZ AZ- 427 PM MST WED AUG 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR NORTH CENTRAL LA PAZ COUNTY... AT 421 PM MST...STORMS IN THE WARNING AREA HAVE TEMPORARILY WEAKENED BUT REDEVELOPMENT WILL MAINTAIN THE THREAT OF DAMAGING WINDS...HEAVY RAIN...AND BLOWING DUST FOR PARKER AND PORTIONS OF HIGHWAYS 95 AND 72. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING. IF YOU ENCOUNTER A SEVERE STORM ON THE ROAD...PULL OVER AND PARK THE VEHICLE. STAY IN THE CAR WITH THE SEAT BELT ON. && LAT...LON 3410 11437 3423 11412 3393 11405 3385 11423 TIME...MOT...LOC 2322Z 155DEG 9KT 3403 11423 $$ AJ
248 WWUS55 KPSR 292355 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 455 PM MST WED AUG 29 2012 AZC012-300001- /O.CAN.KPSR.SV.W.0042.000000T0000Z-120830T0000Z/ LA PAZ AZ- 455 PM MST WED AUG 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LA PAZ COUNTY IS CANCELLED... STORMS IN THE WARNING AREA HAVE DISSIPATED AND THE THREAT FOR SEVERE WEATHER HAS ENDED. THUS THE WARNING FOR DAMAGING WINDS HAS BEEN CANCELLED. HOWEVER...RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE PROBLEMS ALONG HIGHWAYS 95 AND 72...LIKELY MAKING SOME SPOTS IMPASSABLE DUE TO FLOWING WATER ACROSS THE ROADWAY. LAT...LON 3410 11437 3423 11412 3393 11405 3385 11423 TIME...MOT...LOC 2351Z 155DEG 9KT 3409 11427 $$ AJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM MST, 1 hour earlier.
Area forecast discussion, Aug 29, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST WED AUG 29 2012 .SYNOPSIS... HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES WILL WEAKEN...RESULTING IN NEAR NORMAL TEMPERATURES THROUGH THE END OF THE WEEK. ABOVE NORMAL TEMPERATURES WILL RETURN BY SUNDAY AND LAST INTO EARLY NEXT WEEK AS STRONG HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT SOUTHWEST. RAIN CHANCES WILL GENERALLY REMAIN AT OR BELOW NORMAL FOR ANY GIVEN LOCATION FOR THE NEXT WEEK...HOWEVER ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SPREADING FROM SOUTHEAST CALIFORNIA INTO ARIZONA HEADING INTO THE WEEKEND. && .DISCUSSION... HIGH PRESSURE WAS BEGINNING TO RETREAT NORTHEAST FROM THE FOUR CORNERS REGION...WITH THE RIDGE AXIS AND DRY AIR ALOFT BECOMING PINCHED OFF. SEVERAL DISTINCT INVERTED TROUGHS/SHORTWAVES CAN BE NOTED ON WV IMAGERY ACROSS THE GULF OF CALIFORNIA/BAJA PENINSULA RIDING NORTHWEST TOWARDS THE WRN PERIPHERY OF THE SOUTHWEST CONUS RIDGE AXIS. AN OVERNIGHT GULF SURGE HAD TRANSPORTED SHALLOW 70F+ DEWPOINTS THROUGHOUT SOUTHEAST CALIFORNIA AND LOWER COLORADO RIVER VALLEY...THOUGH MECHANICAL MIXING OF DRY AIR ALOFT HAS PARTIALLY AMELIORATED THE OPPRESSIVE CONDITIONS OVER THE WESTERN CWA FOR THE TIME BEING. HOWEVER...WOULD EXPECT THICKER SFC MOISTURE TO RESUME ITS NORTHWARD TREK TONIGHT. THE DEEPER MOISTURE GRADIENT ACROSS THE REGION IS QUITE STEEP...WITH 13Z/12Z YUMA AND TUCSON SOUNDING DATA DEPICTING A SIGNIFICANT DIFFERENCE IN THE H8-H7 MOISTURE PROFILE (ESSENTIALLY HALF THE WATER CONTENT AT KTWC IN THIS COMPARABLE LAYER). ALTHOUGH MOISTURE HAS BEEN CREEPING NORTH ACROSS THE INTERNATIONAL BORDER...EASTERLY FLOW OVER SOUTHEAST/CENTRAL ARIZONA HAS REINFORCED THE DRIER ATMOSPHERIC COLUMN WITH CONVECTIVE ELEMENTS STRUGGLING EVEN OVER THE PREFERRED HIGHER TERRAIN LOCATIONS. ON THE OTHER HAND...FLOW OVER SOUTHEAST CALIFORNIA/FAR WESTERN ARIZONA HAS BECOME MORE SOUTHERLY THROUGH THE MID/UPPER LEVELS AS INSTABILITY HAS GROWN SIGNIFICANTLY (ALBEIT IN A LARGELY CAPPED ENVIRONMENT). AS A RESULT...ISOLATED SHOWERS WERE RAPIDLY BLOSSOMING OVER LA PAZ COUNTY...AND GIVEN THE PRESENCE OF STRONGER DIFLUENCE APPROACHING FROM NWRN MEXICO...INCREASING INSTABILITY...AND MULTIPLE BOUNDARIES/FORCING MECHANISMS...WOULD EXPECT AT LEAST CONTINUED ISOLATED CONVECTIVE DEVELOPMENT INTO THE EVENING HOURS THROUGHOUT THE SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. FORECAST FOR THURSDAY AND FRIDAY BECOMES HIGHLY UNCERTAIN AS OPERATIONAL MODELS SEEMINGLY HAVE GROSSLY UNDERESTIMATED THE MOISTURE PROFILES AND TRAJECTORIES/FLUXES AIMED TOWARDS SOUTHERN CALIFORNIA. HIGHER RESOLUTION MODELS DO NOT APPEAR TO CORRECTLY IDENTIFY THE LOCATION OF SMALL PERTURBATION CURRENTLY SUPPORTING THUNDERSTORMS...EITHER SPURIOUSLY ERUPTING WIDESPREAD ORGANIZED CONVECTION OR HAVING A COMPLETE DEARTH OF SIMULATED REFLECTIVITY RETURNS. CONCEPTUALLY...WOULD EXPECT THURSDAY TO BE CHARACTERIZED AS A TRANSITIONAL DAY WITH DEEPER MOISTURE BEGINNING TO SURGE NORTHEAST...AWAITING BETTER ASCENT AND THERMODYNAMIC PROFILES. HAVE RAMPED UP POPS EVER SO SLIGHTLY FEELING MODELS ARE UNDERESTIMATING MOISTURE/UVV INTERACTION. EVEN SREF PRECIPITATION PROBABILITIES GROW SUBSTANTIALLY JUST OUTSIDE THE FORECAST AREA BOUNDARY...HINTING THAT OUTFLOWS WILL BECOME MORE PREVALENT AND POTENTIAL FOCUSING MECHANISMS INTO LOWER ELEVATION DESERT LOCATIONS. MODELS DO AGREE THAT INCREASING JET ENERGY AND SOUTHERLY FLOW THROUGHOUT THE ATMOSPHERIC COLUMN WILL ENVELOP MUCH OF THE FORECAST AREA BY FRIDAY...AND CONTINUE THROUGH SATURDAY AS HIGH PRESSURE CONTINUES TO SLIDE NORTHEASTWARD. WITH SEVERAL WAVES APPARENTLY READY TO PROPAGATE INTO THE RIGHT ENTRANCE REGION OF THE JET...CONVECTION MAY BECOME SOMEWHAT MORE NUMEROUS FRIDAY AFTERNOON AND EVENING...WITH SREF PROBABILITIES INCREASING ACROSS THE BOARD. THE EXTENT OF FORCING AND FAVORABLE FLOW BECOME A LARGE QUESTION MARK ON SATURDAY...NOT EVEN CONSIDERING THE POSSIBLE RAMIFICATIONS OF ERSTWHILE THUNDERSTORM ACTIVITY ON ATMOSPHERIC OVERTURNING AND CONTAMINATION. GFS/ECMWF HAVE COME INTO GOOD AGREEMENT THAT THE RIDGE WILL RETROGRADE BACK OVER THE DESERT SOUTHWEST...AND REMAIN THE PREDOMINANT WEATHER FEATURE INTO AT LEAST EARLY NEXT WEEK. HAVE KEPT THE TRENDS OF INCREASED FORECAST TEMPERATURES LATE IN THE WEEKEND THROUGH NEXT WEEK...AND FUTURE SHIFTS MAY NEED TO EXTEND THIS TREND TEMPORALLY LATER THROUGH THE FORECAST PERIOD. DRIER CONDITIONS WILL ALSO YIELD GENERALLY BELOW NORMAL RAIN CHANCES...WITH CONVECTION PRIMARILY CONFINED TO THE CLIMATOLOGICALLY FAVORED HIGHER TERRAIN AREAS. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... FEW-SCT CLOUD DECKS AOA 12KFT AND LIGHT WINDS PERSISTING ACROSS THE AREA THROUGH THE EVENING INTO THURSDAY. ISOLATED STORMS POSSIBLE OVER THE SURROUNDING HIGHER TERRAIN NORTH AND EAST OF TERMINALS... WITH LITTLE CHANCE FOR PROPAGATION INTO THE LOWER DESERTS. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... FEW-SCT CLOUD DECKS AOA 12KFT WITH LIGHT SOUTH-SOUTHEASTERLY WINDS THIS EVENING/OVERNIGHT INTO THURSDAY. ISOLATED THUNDERSTORM ARE POSSIBLE THROUGH THE TAF PERIOD...BUT ARE NOT MENTIONED IN THE TAFS AT THIS TIME. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... MOISTURE LEVELS REMAIN ELEVATED ACROSS THE REGION THROUGH THE WEEKEND...AND WILL GRADUALLY TREND DOWN INTO THE MIDDLE OF NEXT WEEK. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY...THE BEST CHANCES WILL BE MAINLY CONFINED EAST OF THE LOWER COLORADO RIVER VALLEY AND THE HIGHER TERRAIN AREAS OF SOUTH-CENTRAL ARIZONA. WINDS WILL BE PREDOMINATELY SOUTH-SOUTHWESTERLY AND LOCALLY GUSTY ALONG THE LOWER COLORADO RIVER VALLEY THIS WEEKEND...BECOMING LIGHT WEST-SOUTHWEST AS CONDITIONS SLOWLY DRY OUT AND TEMPERATURES WARM UP BY MIDWEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MO AVIATION...MEYERS FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 29, 5:38 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 538 AM MST WED AUG 29 2012 AZZ020>028-CAZ030>033-301245- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 538 AM MST WED AUG 29 2012 /538 AM PDT WED AUG 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH AND OCCASIONAL LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 29, 3:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 342 PM MST WED AUG 29 2012 AZZ020-021-292330- LA PAZ AZ- 342 PM MST WED AUG 29 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 430 PM MST AT 334 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 11 MILES WEST OF BOUSE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS WILL MAINLY AFFECT PORTIONS OF HIGHWAY 95 AND HIGHWAY 72. MOTORISTS ARE ADVISED TO AVOID THE ADVISORY AREA AND BE PREPARED TO PULL OFF THE ROADWAY. IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3398 11435 3414 11417 3395 11401 3380 11419 TIME...MOT...LOC 2239Z 146DEG 10KT 3396 11419 AJ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:13 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 62 min |
| Aug 29, 3:42 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 29, 3:42 PM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Aug 29, 4:28 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.